Steroids Recalled Over Meningitis Concerns

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

AKRON, Ohio -- According to the Centers for Disease Control and Prevention, the outbreak of meningitis due to fungal contamination of injectable steroids has sickened 247 people, including nine in Ohio, and killed 19 people.

"Up to 14,000 people may have been exposed to one of the three potentially contaminated lots of medication," Dr. John Jernigan of the CDC told CNN.

The CDC has traced the contaminated steroids back to the New England Compounding Center in Massachusetts.

On Oct. 6, all of the medications distributed from NECC were recalled.

According to the Ohio Department of Health, some of them were used on patients at medical facilities in Northeast Ohio.

The CDC is urging doctors to notify patients who received the recalled medications, especially those who received injectables used in eye and heart surgeries.

"We've had 26 patients that have received the phenol injections since May 21st,” said Dr. Micah Baird with Akron Children’s' Hospital.

Baird said the nerve block that was injected into the children is recalled, but not linked to the fungus.

"None of them have had any reactions at this point, that we know of, and we really don't expect them to," Baird said.

Most of the recalled medications are considered low-risk for contamination and have not been associated with any of the fungal meningitis cases.

Tuesday, federal agents raided the NECC facility.

Paul Cirel, an attorney for NECC, told CNN, "It is difficult to understand the purpose of this search, since we have been clear that New England Compounding Center would provide, and has provided, anything requested. We've been clear that warrants weren't needed; asking would have produced the same result. Nevertheless, we continue to offer our cooperation."

For a list of the facilities that used recalled NECC medications, click here.